MAUDE Adverse Event Report: CORDIS CORPORATION SABER 3.5MM20CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION SABER 3.5MM20CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 48003520X
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/06/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with this lot (82169402) presented no issues during the manufacturing process that can be related to the reported event.This device is available for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the balloon of 3.5 mm x 20cm 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter begin to deflate 2 minutes after it reached the tibioperoneal (tp) trunk and anterior tibial (at) artery.The balloon was able to deflate slowly therefore, it was removed to the patient¿s body and another same size and lot saber balloon catheter was used to complete the procedure with no complications from the balloon bursting.There was no reported patient injury.The device was prepped properly and was used after atherectomy.The target lesion was the tibioperoneal trunk artery (tp).The vessel level of calcification is moderate.The vessel level of angulation and tortuosity is mild.The device was prep normally (i.E.Maintain negative pressure).The contrast to saline ratio was 50/50.The same indeflator was used successfully with other devices.The balloon inflated normally.The maximum inflation pressure was 10-atmospheres pressure (atm).The catheter was not torqued against resistance.There were no kink/bent noted after device was removed from patient.There was no unusual force used at any time during the procedure.The device was removed intact (in one piece) from the patient.The device will be returned for analysis.
 
Additional Manufacturer Narrative
As reported, the balloon of 3.5 mm x 20cm 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter begin to deflate two minutes after it reached the tibioperoneal (tp) trunk and anterior tibial (at) artery.The balloon was able to deflate slowly; therefore, it was removed from the patient¿s body and another same size and lot saber balloon catheter was used to complete the procedure with no complications from the balloon bursting.There was no reported patient injury.The device was prepped properly and was used after atherectomy.The target lesion was the tibioperoneal trunk artery (tp).The vessel level of calcification is moderate.The vessel level of angulation and tortuosity is mild.The device was prepped normally (i.E.Maintain negative pressure).The contrast to saline ratio was 50/50.The same indeflator was used successfully with other devices.The balloon inflated normally.The maximum inflation pressure was 10-atmospheres pressure (atm).The catheter was not torqued against resistance.There were no kink/bends noted after device was removed from patient.There was no unusual force used at any time during the procedure.The device was removed intact (in one piece) from the patient.One product was returned for analysis.A non-sterile saber 3.5mm x 20cm 150 was received for analysis coiled inside a plastic bag.Per visual analysis, the balloon appears to have been previously inflated.Blood residues were observed inside the balloon.No other anomalies were observed.Per functional analysis, balloon inflation was performed.The balloon could not be inflated since a water leakage was observed coming out form a crack located on the inflation lumen hub.Per sem analysis, results revealed the cracked area on hub of the saber 3.5 mm 20 cm 150 unit presented evidence of plastic deformation and fatigue striations.Plastic deformation and fatigue striations found on the hub material are commonly associated with separations caused by material tensile overload.Therefore, it is assumed that the hub material was induced to a tensile force that exceeded the hub material yield strength prior to the separation.No other anomalies were observed during sem analysis.A product history record (phr) review of lot 82169402 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst¿ was not confirmed through analysis of the returned device as a leakage of water was noted to be coming from a crack in the luer hub during functional analysis.The exact cause of the reported event cannot be determined.Per device analysis, there was evidence of plastic deformation and fatigue striations noted on the hub of the balloon catheter.It appears the hub material was induced to a tensile force that exceeded the material yield strength prior to the separation/crack.Overtightening has been known to cause cracks in luer hubs, it is likely that this type of rough handling was a contributing factor.It is important to proceed with caution during device preparation when attaching the inflation lumen to the balloon catheter.This crack in the luer hub led to the balloon¿s inability to inflate as expected.According to the warnings in the safety information in the instructions for use, ¿flush all devices entering the vascular system with sterile heparinized saline or similar isotonic solution.Prior to use, ensure all devices have been flushed and air is removed from the system according to standard medical practice.Failure to do so could result in air entering the vascular system.Prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
SABER 3.5MM20CM 150
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60th ave
miami lakes FL 33014
MDR Report Key10350154
Report Number9616099-2020-03818
Device Sequence Number16765537
Product Code LIT
UDI-Device Identifier20705032069394
UDI-Public20705032069394
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2022
Device Model Number48003520X
Device Catalogue Number48003520X
Device Lot Number82169402
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/22/2020
Initial Date Received by Manufacturer 07/06/2020
Supplement Date Received by Manufacturer08/06/2020
Initial Report FDA Received Date07/31/2020
Supplement Report FDA Received Date08/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CSI MICRO 1.5 DEVICE.